New Mexico, 2011

High Wind in New Mexico, March 4 to 5, 2011

March 4 to 5, 2011 · NWS MAF · 1 event in 1 county or zone

Northeast winds behind a strong cold front resulted in high winds in the lee of the Guadalupe Mountains over the southeast New Mexico plains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Northeast winds behind a strong cold front resulted in high winds in the lee of the Guadalupe Mountains over the southeast New Mexico plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 4, 10:43 PM MST, 17 minutes earlier.

Area forecast discussion, Mar 4, 10:43 PM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1143 PM CST FRI MAR 4 2011

.DISCUSSION...

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS...ALTHOUGH
THERE MAY BE A BRIEF PERIOD OF MVFR CEILINGS BEHIND THE FRONT.
GUSTY NORTHERLY WINDS OF 25 TO 35KT WILL AFFECT ALL TAF SITES
OVERNIGHT WITH A FEW GUSTS AS HIGH AS 40KT. WINDS WILL DIMINISH A
LITTLE BY 05/12Z AT ALL TAF SITES... AND EVEN FURTHER BY 05/18Z.

&&

.PREV DISCUSSION... /ISSUED 636 PM CST FRI MAR 4 2011/

UPDATE...
AN UPDATE IS BEING SENT TO REMOVE THE RED FLAG WARNING FROM THE
GUADALUPE MOUNTAINS...AND INCLUDE ISOLATED TS FROM LEA COUNTY
THROUGH THE NW PB.

DISCUSSION...
PRESSURE RISES CONTINUE TO INCREASE TO NEAR 5MB/3HR OVER NE NM
AND THE PANHANDLE BEHIND A COLD FRONT THIS EVENING. STILL EXPECT
FROPA ACROSS THE PB FROM 03-06Z. THE VORT MAX VISIBLE IN WATER
VAPOR OVER CENTRAL NM PRODUCING SHOWERS...SNOW SHOWERS...AND
ISOLATED THUNDERSTORMS WILL CONTINUE TO SLIDE SOUTHEASTWARD
OVERNIGHT. LIFT FROM THIS FEATURE ALONG WITH RAPIDLY COOLING MID
LEVEL TEMPS MAY SUPPORT ISOLATED THUNDER THROUGH THE EARLY MORNING
HOURS FROM LEA COUNTY THROUGH PORTIONS OF THE PERMIAN BASIN.
HOWEVER...IT DOES NOT APPEAR COLD ENOUGH IN THE BOUNDARY LAYER FOR
SNOW TO DEVELOP ANYWHERE SO WE WILL KEEP THIS OUT OF THE FORECAST.
STRONG GUSTS WILL STILL ACCOMPANY THE FRONT...ESPECIALLY ACROSS SE
NM WHERE 850MB WINDS NEAR 40-50KT AND A STRONG PRESSURE GRADIENT
WILL RESIDE. NO OTHER CHANGES WERE MADE TO THE FORECAST. ALL
UPDATED PRODUCTS WILL BE SENT SHORTLY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ.

TX...FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WARNING UNTIL 7 AM MST SATURDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, Mar 4, 5:14 PM MST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
614 PM CST FRI MAR 4 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-060015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
614 PM CST FRI MAR 4 2011 /514 PM MST FRI MAR 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT
STRONG WINDS ARE EXPECTED TO FUNNEL THROUGH GUADALUPE PASS AFTER
MIDNIGHT TONIGHT THROUGH 8 AM CST OR 7 AM MST SATURDAY MORNING.
NORTHEAST WINDS OF 35 TO 40 MPH WITH GUSTS TO 50 MPH CAN BE
EXPECTED.

ISOLATED THUNDERSTORMS COULD AFFECT PORTIONS OF THE SOUTHEAST NEW
MEXICO PLAINS AND NORTHERN PERMIAN BASIN LATE TONIGHT.  SEVERE
STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED MONDAY THROUGH MONDAY
EVENING AS VERY DRY AND WINDY CONDITIONS DEVELOP AGAIN ACROSS THE
GUADALUPE AND DAVIS MOUNTAINS AND THE VAN HORN HIGHWAY 54 CORRIDOR.

A POWERFUL UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE CENTRAL
ROCKIES AND PLAINS ON TUESDAY AND MAY RESULT IN HIGH WINDS IN THE
GUADALUPE AND DAVIS MOUNTAINS...AND WIDESPREAD CRITICAL FIRE
WEATHER CONDITIONS.  A FIRE WEATHER WATCH WILL LIKELY BE ISSUED
WITHIN THE NEXT DAY OR TWO FOR TUESDAY FOR A LARGE PORTION OF
SOUTHEAST NEW MEXICO AND WEST TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
March 4, 11:00 PM MST to March 5, 12:01 AM MST
Where
Eddy County Plains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283422.